Study: Statin use leads to fatigue
What has long been observed by physicians, statin-induced fatigue, is now being demonstrated in proper randomized controlled studies.
Researchers took 1016 adults with elevated LDL cholesterol, and gave them simvastatin, pravastatin or placebo. At 6 months, those taking the statin medications were more likely to be fatigued both at rest and with exertion.
It makes sense to only use statin medication in those patients where the medications are likely to provide a net benefit, such as those who have demonstrated cardiovascular or cerebrovascular disease or
diabetes. Routine use to treat elevated cholesterol in lower risk populations is a bad idea, despite extensive drug company marketing to the contrary.
In cases where it’s not clear what to do, sometimes more advanced testing can be helpful to stratify risk and make an education decision about statin use.
Archives of Internal Medicine: http://archinte.jamanetwork.com/article.aspx?articleid=1183454 (http://archinte NULL.jamanetwork NULL.com/article NULL.aspx?articleid=1183454)